IMPORTANCE Autoantibodies to the ?-aminobutyric acid type B (GABAB) receptor have recently been identified as a cause of autoimmune encephalitis. Most patients with GABAB encephalitis have presented with limbic encephalitis. About half of the cases reported have been paraneoplastic in origin, with the majority of tumors representing small cell lung cancer. OBSERVATIONS We describe a 3-year-old boy who presented with a mixed movement disorder (opsoclonus, ataxia, and chorea) as well as seizures refractory to treatment. His seizures required continuous pentobarbital sodium infusion to be controlled. Despite treatment with intravenous corticosteroids and immunoglobulins, the patient ultimately died of overwhelming sepsis. CONCLUSIONS AND RELEVANCE To our knowledge, this report represents the first pediatric case of GABAB-associated encephalitis. Our patient presented with encephalopathy, refractory seizures, and a mixed movement disorder rather than limbic encephalitis. ?-Aminobutyric acid type B receptor autoimmunity deserves consideration in pediatric patients presenting with encephalitis.
ASJC Scopus subject areas
- Clinical Neurology